Alert archive / Utah / Wind Advisories in 2022

Wind Advisory 41, NWS Salt Lake City, UT

November 23, 2022Washington County, Utah

NWS Salt Lake City, UT issued this wind advisory at Nov 23, 2022, 9:17 PM MST for Washington County, Utah. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2022, 9:17 PM MST (04:17 UTC)
Expired
Nov 24, 2022, 8:00 AM MST
In force
11 hr
Issued by
NWS Salt Lake City, UT

County Washington County, UT

The radar

The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 04:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 4.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2022-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2022-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4119 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

607 
WWUS75 KSLC 240417
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
917 PM MST Wed Nov 23 2022

UTZ123-241500-
/O.NEW.KSLC.WI.Y.0041.221124T0417Z-221124T1500Z/
Lower Washington County-
Including the cities of St George, Hurricane, and Ivins
917 PM MST Wed Nov 23 2022

...WIND ADVISORY IN EFFECT UNTIL 8 AM MST THURSDAY...

* WHAT...North winds 25 to 35 mph with gusts to 55 mph.

* WHERE...Lower Washington County, mainly near canyons.

* WHEN...Until 8 AM MST Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...The strongest winds will be confined to
  areas near north to south oriented canyons. Winds will be
  lighter in St. George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Nov 23, 4:14 PM MST, 5 hours 3 minutes earlier.

Area forecast discussion, Nov 23, 4:14 PM MST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
414 PM MST Wed Nov 23 2022

.SYNOPSIS...High pressure will build back into the area through
Friday bringing dry and stable conditions. A weak cold front will
graze northern Utah and southwest Wyoming on Saturday before a
stronger storm system is expected to impact the area early next
week.

&&

.SHORT TERM (Through 12Z/5AM Friday)...As of early afternoon, a
surface cold front has cleared the forecast area and has passed
well into northern Arizona and western Colorado. In its wake, a
longwave trough is in the process of being carved out across the
Central Rockies. This trough will then transition into a closed
low across eastern Colorado this evening before settling southward
into New Mexico on Thursday. Deep layer northerly flow has
developed in the wake of this system, and this flow regime will
gobble up any lingering moisture this evening, leading to a
gradual clearing trend and a reduction in upslope snowfall
chances. An exception will be across the north slopes of the
Uintas, where upslope induced snow showers will linger through the
evening.

Meanwhile, a mid-level ridge axis will build across the
Great Basin through the period, ensuring dry conditions and the
re-development of valley inversions. Opted to not add haze to the
forecast given modest mixing and improvement in haze today. We may
need to consider this addition given the re-development of
inversions by late tomorrow and Friday -- however inversions are
not forecast to be as strong as what was experienced the past
couple of days. In addition, inversions will once again weaken
across northern Utah valleys on Saturday with the passage of a dry
cold front. All things considered, the decision to omit haze
anything but gravy.

In terms of winds, we have seen an increase in wind-prone areas
as expected. Wind prone areas downwind of the Raft River range
as well as downwind of the central mountains will continue to see
gusts in the 35-45 mph range with locally higher gusts through
the evening. Across gap areas and other wind prone areas of Lower
Washington County, think gusts of 40-50 mph will develop by 8PM
this evening and persist overnight. There is less than a 30%
chance of gusts exceeding 50 mph in this area, so have opted not
to issue a Wind Advisory at this time. Locally breezy (30-40 mph)
winds will then continue across these same Washington County wind
prone areas through Thursday before diminishing late in the day.

.LONG TERM (After 12Z/5AM Friday)...Temperatures nearing 50 degrees
are forecast at the end of this week along the Wasatch Front with
almost 60 degrees forecast in St. George. This is all thanks to a
high pressure ridge in place, which will break down this weekend.
Our first, fairly weak, shortwave remains in the forecast for
Saturday afternoon. This wave will only impact northern Utah areas
especially the Bear River region. Light snow showers are expected
from the afternoon through Sunday morning.

An impactful weather system is forecast for this upcoming week with
impacts beginning as early as Sunday night across northern Utah. A
broad area of low pressure is expected across the Pacific Northwest
which will gradually track to the south early next week. There are
still differences between deterministic and ensemble models, in fact
fairly significant differences, regarding the strength of the low.
The ECMWF model shows a much deeper low Monday compared to the GFS
but then models become in better agreement by Tuesday. There are
differences in the overall progression/location but forecasting the
progression is more tricky due to the fact that multiple low
pressure centers will exist. The atmospheric river moisture that was
evident yesterday is all but gone. Irregardless, plenty of moisture
remains available to tap into. Snow, with even a few areas of
rain/snow mix, is likely for much of northern Utah and southwest
Wyoming on Monday with the heaviest snow right now forecast for
Monday evening. Moisture will continue to track southward through
central and southern Utah by Monday evening with their heaviest
snowfall expected Tuesday. Of course, everyone should continue to
monitor the forecast for how these trends evolve in the coming days
as this is subject to be adjusted. Given periods of heavier snowfall
forecast and the expected snowfall amounts in this weather event,
Winter Weather Advisories and/or warnings may be posted in the
coming days.

A frontal passage remains in the forecast for Tuesday, bringing not
only colder air in its wake but shifting winds out of the northwest.
These winds may become a hazard for areas like Castle Country and
along prone gap locations on the downslope side of the Central
Mountains. This will be something to monitor for the potential for
Wind Advisories if trends increase. Temperatures Tuesday into
Wednesday for the final day of the month will be some of the coldest
air the state has felt thus far this season. Much of region will see
teens to single digit low temperatures with even colder 'feels like'
temperatures.

&&

.AVIATION...KSLC...VFR conditions are expected. Northwesterly winds
will transition to light and variable winds around 02Z, however the
main direction will be out of the north between 3kts and 6kts.
Around 08Z winds will still remain light and variable but the
primary direction will be from the south. Northwesterly winds
expected to return tomorrow morning, around 18Z. CIGS will remain
between 6kft and 8kft through the afternoon and into the evening
hours before clearing out around 06Z for the rest of the TAF period.

.REST OF UTAH AND SOUTHWEST WYOMING...Northwest winds will continue
into the evening hours before switching to light and variable for
the overnight period. Southern UT will still see gusty northerly
winds throughout the night as gap winds will be possible. These
gusts could get as high as 40kts. Northerly winds come back tomorrow
mid-morning for the rest of the day. CIGS will be between 3kft and
6kft for northeastern UT and southwestern WY for the rest of the day
and overnight periods. By the mid-morning hours tomorrow skies
should clear up across the CWA and VFR conditions will remain for
the rest of the TAF period.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/NDeSmet/Cecava

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Wind Advisories in Utah, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.